Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 57, NWS Des Moines, IA

April 24, 2002Davis County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 24, 2002, 11:33 AM CDT for Davis County, Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2002, 11:33 AM CDT (16:33 UTC)
Expired
Apr 24, 2002, 12:15 PM CDT
In force
42 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Davis County, IA

The radar

The Des Moines radar (KDMX), 154 km from the middle of the area, began a volume at 16:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 7:30 AM CDTSevere Thunderstorm WatchSPC6 hr
Apr 24, 10:15 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 4.6 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2002-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2002-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-364 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 241633
SVRDSM
IAC051-241715-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1133 AM CDT WED APR 24 2002

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAVIS COUNTY IN SOUTHEAST IOWA

* UNTIL 1215 PM CDT

* AT 1130 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES SOUTHWEST OF BLOOMFIELD...OR ABOUT 30
  MILES SOUTH OF OTTUMWA...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR BLOOMFIELD AROUND NOON.

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 PM WEDNESDAY
AFTERNOON FOR SOUTHERN IOWA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS
IN EFFECT UNTIL 300 PM WEDNESDAY AFTERNOON FOR SOUTHEAST IOWA.

LAT...LON 4078 9264 4058 9267 4061 9219 4085 9221

BARLOW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 1:40 AM CDT, 9 hours 53 minutes earlier.

Area forecast discussion, Apr 24, 1:40 AM CDT, 9 hours 53 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO WORDING
NATIONAL WEATHER SERVICE DES MOINES IA
140 AM CDT WED APR 24 2002

SHORT TERM...
TWO FINE LINES SHOWING UP ON FSD RADAR WITH PREFRONTAL TROF
APPROACHING KOTG AND KORC, WITH COLD FRONT ABOUT THROUGH KFSD TO
KODX.  MOISTURE CONVERGENCE HAS BEEN INCREASING ALONG THE FRONT,
AIDED BY VERY LARGE PRESSURE RISES IMMEDIATELY BEHIND FROPA ON THE
ORDER OF +9 MB/3HR.  TRIPLE POINT AREA (TROF/COLD FRONT/WARM FRONT)
NEAR KSUX IS WHERE I WOULD EXPECT BEST CHANCE OF INITIATION NEXT 1-2
HRS, WITH LINE LIKELY FILLING IN FAST OVER NEBRASKA SHORTLY AFTER.
CORFIDI VECTORS AND WEAK WARM FRONT THAT STRETCHES INTO NORTHERN MO
WOULD TEND TO LEAD LINEAR MCS IN THIS DIRECTION AFFECTING MAINLY SW
AND SC IA THIS MORNING.  THE META UPPER DIVERGENCE BULLSEYE IS ALSO
ALONG THIS ZONE, WITH WEAKER FORCING FURTHER NE.  LOW AND MID LEVEL
SR-INFLOW WILL BE ENHANCED AS MCS TRACKS SE, WITH SEVERE THREAT
INCREASING AS LINE EVOLVES INTO SOUTHERN IA AND NORTHERN MO AS
HIGHER CAPE VALUES ARE INGESTED.  WIND THREAT SEEMS PRETTY DECENT
GIVEN RATHER HIGH DCAPES OVER 1000 J/KG AND HODOGRAPHS BECOMING MORE
UNIDIRECTIONAL.  AFTER FRONT PASSES, THERE SHOULD BE A BRIEF SPIKE
IN WIND SPEEDS, THEN A SECONDARY INCREASE THIS AFTERNOON WHEN STRONG
DOWNWARD MOTION AND 100KT 500 MB JET MOVES INTO THE STATE.  STRONG
PRESSURE GRADIENT ALONG WITH JET POSITION AND STRONG DNVA,
ESPECIALLY IN NORTHERN IA, LEAD ME TO ISSUE A WIND ADVISORY FOR THIS
AFTERNOON.

LONGER TERM...
NOT MUCH CHANGE REQUIRED TO REST OF FORECAST PACKAGE.  WINDS WILL
SUBSIDE TONIGHT WITH CLEARING SKIES AS RIDGE BUILDS INTO THE
REGION.  COLD NIGHTS AHEAD WITH UPPER 20S TO LOWER 30S. DRY NW FLOW
WILL MAINTAIN DRY WEATHER THURSDAY WITH MOS TEMPS LOOKING ON
TARGET.  QUESTION LIES ON BEGINNING OF ISENTROPIC LIFT AND PRECIP
FRIDAY.  WILL MAINTAIN RAIN CHANCES ON FRIDAY GIVEN SOLID ISENTROPIC
ASCENT AND MOISTURE TRANSPORT.  AVN RUN IS CONSISTENT ON A SURFACE
LOW TRACK THROUGH SOUTHERN INTO EASTERN IA.  SYNOPTIC PATTERN AND
WIND FIELDS STRIKE ME AS SIMILAR TO MINI-SUPERCELL TYPE EVENTS IN
APRIL 99 AND 01. SATURDAY COULD BE QUITE BUSY IF DRY SLOT AND WARM
SECTOR CAN WORK INTO SOUTHERN IA AS ADVERTISED.   QUITE A BIT OF DEF
ZONE RAINFALL LOOKS GOOD FOR NORTHERN IA.

.DSM...WIND ADVISORY THIS AFTERNOON ALL OF CWA.

KULA

In the hours before

Special weather statement, Apr 24, 9:56 AM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
956 AM CDT WED APR 24 2002

IAZ023-024-033>035-044>046-057-058-070-241800-

...SEVERE THUNDERSTORM WATCH 144 HAS BEEN REMOVED FROM THE FOLLOWING
COUNTIES...

  AUDUBON               CALHOUN               CARROLL
  CASS                  CRAWFORD              GREENE
  GUTHRIE               HUMBOLDT              POCAHONTAS
  SAC                   WEBSTER

IAZ036-037-047>049-059>062-071>075-081>086-092>097-241800-

...SEVERE THUNDERSTORM WATCH 144 REMAINS IN EFFECT UNTIL 100 PM CDT
FOR THE COUNTIES OF...

  ADAIR                 ADAMS                 APPANOOSE
  BOONE                 CLARKE                DALLAS
  DAVIS                 DECATUR               HAMILTON
  HARDIN                JASPER                LUCAS
  MADISON               MAHASKA               MARION
  MARSHALL              MONROE                POLK
  POWESHIEK             RINGGOLD              STORY
  TAYLOR                UNION                 WAPELLO
  WARREN                WAYNE

JAW
Special weather statement, Apr 24, 10:43 AM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1043 AM CDT WED APR 24 2002

IAZ036-037-047-048-059-060-071-072-081-082-092-241800-

...SEVERE THUNDERSTORM WATCH #144 HAS BEEN REMOVED FROM THE FOLLOWING
COUNTIES...

  ADAIR                 ADAMS                 BOONE
  DALLAS                HAMILTON              HARDIN
  MADISON               POLK                  STORY
  TAYLOR                UNION

IAZ049-061-062-073>075-083>086-093>097-241800-

...SEVERE THUNDERSTORM WATCH #144 REMAINS IN EFFECT UNTIL 100 PM CDT
FOR THE COUNTIES OF...

  APPANOOSE             CLARKE                DAVIS
  DECATUR               JASPER                LUCAS
  MAHASKA               MARION                MARSHALL
  MONROE                POWESHIEK             RINGGOLD
  WAPELLO               WARREN                WAYNE
Local storm report, Apr 24, 10:54 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1054 AM CDT WED APR 24 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1051 AM    ALBIA                     IA   60 MPH TSTM GUST
04/24/02   MONROE                         REPORTED BY KCCI                                           SCHOOL NET .
Local storm report, Apr 24, 11:08 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1108 AM CDT WED APR 24 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1056 AM    5 SW CEDAR                IA   WIND DAMAGE
04/24/02   MAHASKA                        REPORTED BY STORM
                                          SPOTTER. SEMI TRAILER
                                          BLOWN OFF ROAD ON
                                          HIGHWY 63.

1057 AM    5 SW CEDAR                IA   1.75 INCH HAIL
04/24/02   MAHASKA                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 24, 11:16 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1116 AM CDT WED APR 24 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1101 AM    EDDYVILLE                 IA   .88 INCH HAIL
04/24/02   WAPELLO                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1105 AM    8 NE ALBIA                IA   60 MPH TSTM GUST
04/24/02   MONROE                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 24, 11:26 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1126 AM CDT WED APR 24 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1124 AM    1 W OTTUMWA               IA   .75 INCH HAIL
04/24/02   WAPELLO                        REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 7:25 AM CDTSevere Thunderstorm WarningDMXPocahontas35 min
Apr 24, 8:08 AM CDTSevere Thunderstorm WarningDMXAudubon, Carroll37 min
Apr 24, 9:43 AM CDTSevere Thunderstorm WarningDMXClarke32 min
Apr 24, 10:22 AM CDTSevere Thunderstorm WarningDMXRinggold38 min
Apr 24, 10:46 AM CDTSevere Thunderstorm WarningDMXDecatur44 min
Apr 24, 10:54 AM CDTSevere Thunderstorm WarningDMXMahaska, Monroe, Wapello36 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.